Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2001, 5:09 PM EDT for Berkshire County, Massachusetts; Columbia County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2001, 5:09 PM EDT (21:09 UTC)
- Expired
- Aug 3, 2001, 6:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Berkshire County, MA, Columbia County, NY
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:47 PM EDT | Thunderstorm Wind | West Stockbridge, MA | A cold front, moving into a very warm humid and unstable airmass, produced scattered thunderstorms across Berkshire County during the afternoon of August 3. One of the storms became severe, as wind gusts knocked trees down in the town of West Stockbridge. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
675
WUUS51 KALY 032109
SVRALY
MAC003-NYC021-032215-
BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT FRI AUG 3 2001
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN EASTERN NEW YORK
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
* UNTIL 615 PM EDT
* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM AUSTERLITZ TO PHILMONT...MOVING
EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOUSATONIC AT 525 PM EDT
LENOX AT 530 PM EDT
LEE AND SOUTH EGREMONT AT 535 PM EDT
GREAT BARRINGTON AT 545 PM EDT
BECKET AT 600 PM EDT
MONTEREY AT 605 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$
LAT...LON 4241 7357 4227 7366 4222 7369 4214 7389
4214 7314 4222 7294 4227 7290 4241 7281What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT FRI AUG 3 2001 .DISC... .BOTTOM LINE...DRIFTING FRONT LIKELY TO SPOIL FIRST PART OF WEEKEND FOR SOUTHERN ZONES. .PROBLEM OF THE DAY...SLOW MOVING THUNDER MAY CAUSE ISOLATED DRAINAGE FLOODING THIS EVENING. COLD FRONT NRN PA > NE VT DRIFTING SLOWLY SOUTH INTO 1.75 + PWA. LITTLE / NO WIND FIELD BELOW MID LEVELS WITH DECENT JET ~ 75 AT H250 LEVEL. WBZ IN 12K NEIGHBORHOOD. NOT MUCH THREAT OF SEVERE. ALTHOUGH FFG VALUES IN 4.5 / 6HR AND 6.0 / 12 HR VERY EFFICENT RAIN PRODUCING ATMOPHERE CAN PUT DOWN 2-3 INCH/HR AND CAUSE POOR DRIANAGE FLOODING. MODELS DIFFER IN HOW FAST FRONT SAGS SOUTH AND SEEMS TO SINK TO CXY > POU > PSM VICINITY BY 12Z SAT WITH MINOR SURFACE WAVES RUNNING UP FRONT. THINK AVN SOLUTION BEST WITH DRYING FROM NORTH AS RIDGE BUILDS SOUTH AND PUSHES PRECIP SOUTH CWA BY MID WEEKEND. .ALY...NONE. WILEY
In the hours before
Special weather statement, Aug 3, 2:15 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 215 PM EDT FRI AUG 3 2001 NYZ042-043-031930- WARREN NY-WASHINGTON NY- 215 PM EDT FRI AUG 3 2001 ...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM... AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL BE NEAR... WARRENSBURG AT 225 PM EDT... BOLTON LANDING AT 230 PM EDT... LAKE GEORGE VILLAGE AT 245 PM EDT... SOUTH BAYy VILLAGE AT 305 PM EDT... GLENS FALLS AT 315 PM EDT...
Special weather statement, Aug 3, 3:22 PM EDT, 1 hour 47 minutes before
NYZ042-043-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 322 PM EDT FRI AUG 3 2001 THUNDERSTORMS CONTAINING HEAVY RAIN WILL CONTINUE TO MOVE ACROSS WARREN AND WASHINGTON COUNTIES THROUGH 5 PM. ONE TO THREE INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PARTS OF THESE COUNTIES...AND ANOTHER INCH OR TWO OF RAIN IS POSSIBLE THROUGH 5 PM. THE AREAS MOST AFFECTED WILL BE IN THE WARRENSBURG AND CHESTERTOWN VICINITY OF WARREN COUNTY...AND IN THE VICINITY OF FORT ANN...HUDSON FALLS...AND ARGYLE IN WASHINGTON COUNTY. BE PREPARED FOR PONDING OF WATER ON ROADWAYS...AND FLOODING OF POOR DRAINAGE AREAS. SMALL CREEKS AND STREAMS COULD EXPERIENCE RAPID WITHIN BANK RISES. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 3, 4:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 440 PM EDT FRI AUG 3 2001 NYZ060-061-032115- COLUMBIA NY- 440 PM EDT FRI AUG 3 2001 ...STRONG THUNDERSTORMS IN COLUMBIA COUNTY... AT 440 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINDERHOOK TO ATHENS TO HIGH FALLS...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN... WILL BE NEAR... NIVERVILLE AT 445 PM EDT... CHATHAM AND CLAVERACK AT 455 PM EDT... LIVINGSTON AND PHILMONT AT 500 PM EDT... NEW LEBANON AND AUSTERLITZ AT 515 PM EDT... THIS STORMz HAS A HISTORY OF PRODUCING STRONG WINDS.
Local storm report, Aug 3, 4:41 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM CATSKILL NY 62 MPH TSTM GUST
08/03/01 GREENE CARPORT BLOWN DOWN
NNNNThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:23 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 52 min |
| Aug 3, 4:34 PM EDT | Flash Flood Warning | ALY | Ulster | 6 hr |
| Aug 3, 4:52 PM EDT | Flash Flood Warning | ALY | Warren | 6 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.